Q:

11/29/2012
I have a 61 year old patient with recurrent UTIs who is penicillin allergic. 14 years ago she had a painful rash on her shoulders and abdomen while taking a penicillin derivative for nephritis. She is unsure of the specific agent. She did not have desquamation or mucus membrane involvement. I don't have the records but her treating doctor at the time instructed her this was Stevens Johnson Syndrome.

She now has recurrent UTIs and alternative classes of antibiotics are failing. I am unsure that she truly had SJS but the description of the incident after 14 year may not be entirely accurate. Thus, I would like to avoid a penicillin graded dose challenge. I read through the practice parameter and did a lit search but could not find much data on the safety of graded dose challenge of cephalosporins in patients with a history of SJS to penicillin. Are you aware of any data regarding the cross reactivity in this situation? Thanks!

A:

Thank you for your inquiry.

Unfortunately, I am not aware of any case report of a patient with a previous history of Stevens-Johnson syndrome related to the administration of penicillin receiving a graded challenge to a cephalosporin. Thus, I do not think we have any evidence-based data to help you make a decision as to whether or not to proceed with a graded challenge to a cephalosporin in your patient. There is, however, a guideline (published by Therapeutic Guidelines) which deals with the issue of drug substitution in patients with a history of IgE-mediated and non-IgE-mediated reactions to penicillin. I have copied a link to this site below:

Source: Therapeutic Guidelines

I believe that your patient would fit their description of “A clear or vague history of DRESS, Stevens-Johnson syndrome, or variants.” The recommendation in this situation would be “Do not administer penicillin, a cephalosporin or a carbapenem.”

I would personally agree with this strategy, especially if there were other antibiotics available that might serve the same purpose.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology